Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Indianapolis, IN

May 18, 2004Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2004, 5:11 PM EST for Morgan County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2004, 5:11 PM EST (22:11 UTC)
Expired
May 18, 2004, 5:45 PM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:15 PM ESTHAIL 0.755 E Martinsville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:45 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS53 KIND 182211
SVRIND
INC109-182245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EST TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 545 PM EST

* AT 508 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR MARTINSVILLE...OR ABOUT 18 MILES NORTH OF
  BLOOMINGTON...AND MOVING EAST AT 20 MPH.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3950 8653 3934 8651 3936 8628 3958 8628

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:25 AM EST, 14 hours 46 minutes earlier.

Area forecast discussion, May 18, 2:25 AM EST, 14 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 AM EST TUE MAY 18 2004

.DISCUSSION...AT 07Z A STATIONARY FRONT WAS FM LP OF MICH SOUTHWEST
TO NR KMCI.  THUNDERSTORMS WERE MOVING EAST THRU KCHI AND LK MICH
AND WERE WEAKENING.  A LINE OF THUNDERSTORMS ALSO HAS FORMED ALONG
AN OLD BOUNDARY LEFT BY CONVECTION ALONG THE CDFNT OVER THE MO/IA
BORDER AND WAS MOVING EAST.  IR SAT SHOWS THIS LINE MAINTAINING OR
INCREASING IN STRENGTH AS CLOUD TOPS ARE STILL COOLING.

MAIN FOCUS IS ON CHANCE OF PRECIP AND HEAVY RAINFALL TONIGHT INTO
WEDNESDAY.  ETA/GFS IN GOOD AGREEMENT AND WILL USE A BLEND.  NEARLY
ZONAL FLOW ALOFT HAS ALLOWED FOR A STRING OF SHORT WAVES TO PASS
THRU THE MIDWEST OVER THE LAST 24 HRS.  THIS PATTERN CONTINUES
THANKS TO A STRONG HI OVER THE SWRN US.  THE STATIONARY FRONT THAT
IS CURRENTLY OVER MI/IL/MO IS FORECAST TO SINK SOUTH INTO THE CWA
LATER THIS AFTERNOON.  ETA CAPES ARE AROUND 1500-2000 J/KG INVOF THE
FRONT WHICH SEEMS TO STALL IN THE NORTHERN PORTION OF CWA LATER THIS
AFTN.  LIS ARE -2 TO -4 AT THE SAME TIME.  SO WITH PLENTY OF
INSTABILITY AND BOUNDARY IN THE AREA TSRA ARE POSSIBILITY.  SOME OF
THESE STORMS COULD BE SEVERE WITH HAIL AND WIND THE BIGGEST THREAT
AS THERE IS NOT MUCH IN THE WAY OF SHEAR.  FRONT SINKS TO NEAR KIND
TONIGHT AND STALLS OUT AGAIN.  WITH FLOW STILL FORECAST TO BE
PARALLEL HEAVY RAIN AND TRAINING ARE A CONCERN.  WILL HIGHLIGHT THE
POSSIBILITY OF HEAVY RAIN AND LOCALIZED FLASH FLOODING.  FFG IS HIGH
FOR 24 HRS AT AROUND 3-4 INCHES.  SMALL BREAKS IN THE RAIN WILL
OCCUR THRU THE WEEKEND BUT OVERALL PATTERN REMAINS THE SAME AS
SUBTROPICAL HI HANGS ON OVER THE SOUTHERN CONUS RESULTING IN CHC
TSRA EACH DAY.

FOR TEMPS WENT A DEGREE OR TWO HIGHER FOR HIGHS SINCE MOS HAS BEEN A
LITTLE COOL COMPARED WITH REALITY.  OVERNIGHT LOWS LOOK FINE.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, May 18, 2:35 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST TUE MAY 18 2004

INZ021-028>031-035>049-051>057-060>065-191100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-
MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-
RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
235 PM EST TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM. LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS ARE POSSIBLE. A FLOOD WATCH IS IN EFFECT
UNTIL 400 AM. HEAVY RAINFALL AND FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SEVERE STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE
THURSDAY...SUNDAY...MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH 700 PM TONIGHT. SPOTTERS MAY BE
NEEDED AFTER 700 PM AND WEDNESDAY. SPOTTERS PLEASE REPORT LARGE
HAIL...WIND DAMAGE...HEAVY RAINFALL AND FLOODING.

INZ067>072-191100-
DAVIESS-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-
235 PM EST TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR TONIGHT. LARGE HAIL...DAMAGING THUNDERSTORM
WINDS AND HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SEVERE STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE
SUNDAY...MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND WEDNESDAY. SPOTTERS PLEASE REPORT
ANY LARGE HAIL...WIND DAMAGE...HEAVY RAINFALL AND FLOODING.

In the hours before

Special weather statement, May 18, 12:48 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 PM EST TUE MAY 18 2004

INZ021-028>031-035>049-051>057-060>065-190000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-
MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-
RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1248 PM EST TUE MAY 18 2004

..SEVERE THUNDERSTORM WATCH #216 REMAINS IN EFFECT...

THE WATCH COVERS MOST OF CENTRAL INDIANA...AND IS IN EFFECT UNTIL 700
PM EST. DANGEROUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM
WINDS AND HEAVY RAINFALL WILL BE POSSIBLE. LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 18, 2:03 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
203 PM EST TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     1 N CAYUGA              39.96N 87.46W
05/18/2004                   VERMILLION         IN   TRAINED SPOTTER

            VEHICLE BLOWN OFF OF ROAD.

&&

ZIMMERMAN
Local storm report, May 18, 2:03 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
203 PM EST TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       1 N CAYUGA              39.96N 87.46W
05/18/2004                   VERMILLION         IN   TRAINED SPOTTER

            VEHICLE HYDROPLANED OFF OF ROAD.

&&

ZIMMERMAN
Local storm report, May 18, 3:25 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EST TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     5 SSW TERRE HAUTE       39.40N 87.42W
05/18/2004                   VIGO               IN   AMATEUR RADIO

            PART OF POLE BARN ROOF TAKEN OFF.

&&

DRT
Local storm report, May 18, 4:01 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EST TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     2 W KINGMAN             39.97N 87.32W
05/18/2004                   FOUNTAIN           IN   LAW ENFORCEMENT

            TREES DOWN ON HWY 234

&&

RK
Local storm report, May 18, 4:03 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EST TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 E CAYUGA              39.95N 87.37W
05/18/2004                   PARKE              IN   DEPT OF HIGHWAYS

            TREES DOWN BETWEEN CAYUGA AND NEWPORT

&&

RK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:59 PM ESTSevere Thunderstorm WarningINDParke, Vermillion61 min
May 18, 4:30 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke45 min
May 18, 5:04 PM ESTFlash Flood WarningINDFountain, Parke, Vermillion116 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.